Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Chicago, IL

August 6, 2021Lake County, Indiana

NWS Chicago, IL issued this special weather statement at Aug 6, 2021, 2:49 PM CDT for Lake County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2021, 2:49 PM CDT (19:49 UTC)
Expired
Aug 6, 2021, 3:30 PM CDT
In force
41 min
Issued by
NWS Chicago, IL
Hail
0.75 in
Wind
40

County Lake County, IN

The radar

The Chicago radar (KLOT), 65 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1007 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

010 
WWUS83 KLOT 061949
SPSLOT

Special Weather Statement
National Weather Service Chicago/Romeoville
249 PM CDT Fri Aug 6 2021
 
INZ001-062030-
Lake IN-
249 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Lake County
through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Crown Point, Cedar
Lake, Griffith, St. John, Lake Station, Lakes of the Four Seasons,
Winfield and New Chicago.

This includes...  Indiana University Northwest, Illiana Motor
Speedway, and Lake County Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 8722 4134 8747 4141 8751 4162 8731
      4162 8722
TIME...MOT...LOC 1949Z 229DEG 20KT 4140 8745 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:52 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 6, 12:52 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1252 PM CDT Fri Aug 6 2021

.UPDATE...
1121 AM CDT

Convective trends through early this evening are rather messy and
lower confidence, tied to modest forcing and a general lack of
convergence seeming to point toward somewhat lower coverage this
afternoon. It appears that the coverage of any strong or severe
thunderstorm would be quite limited/isolated in coverage and
primary a localized downburst wind threat.

The center of a remnant MCV from more widespread convection over
the northern and central Plains last night looks from latest
visible and water vapor satellite imagery to be approaching the
Mississippi River in the Quad Cities area. This feature is
analyzed as a vort lobe embedded in a mid-level short-wave trough
slowly moving eastward across the region. Ascent from the wave has
overspread northern Illinois and from a pocket of more bubbly Cu
within the past hour, showers and even a couple isolated thunderstorms
developed near the I-90 corridor.

Mid-level lapse rates from upstream 12z RAOB soundings and
available regional air craft soundings appear they are verifying a
bit lower than some of the model soundings. Given this, overall
weak shear environment, and modest forcing, think that any
organized convection will be limited in coverage as mentioned
earlier. Relatively steep low level lapse rates and some precip
loaded downdrafts from seasonably moist air mass (PWAT around
1.6") could yield an isolated/localized wind threat from any
taller updrafts into the early evening.

Overall, with mid to upper 60s and locally around 70F dew points
and warming to the lower to locally mid 80s, should be able to
realize up to 1500 J/kg or so of MLCAPE with little/no capping
this afternoon. Considering ongoing isolated convection and fairly
far east position of our main large scale forcing of note, think
that the trend for additional development this afternoon may be
earlier and overall nudged a bit south from the previous forecast
thinking. In the gridded forecast, nudged down the maximum PoPs
into the chance range due to modest forcing and lacking low level
convergence with pretty uniform southwest flow in the boundary
layer, with coverage wording maintained at isolated to scattered
showers and thunderstorms. Some threat for another wave to bring
an uptick in coverage for eastern parts of the CWA later this
evening into the overnight, and will assess that for the full
forecast package issuance this afternoon.

Castro

&&

.SHORT TERM...
315 AM CDT

Through Saturday...

Early morning assessment of the environment across the mid to
upper Mississippi River Valley indicates a rather complex set-up
with multiple mid-level waves and pockets of WAA/isentropic
ascent. Most of these localized areas of forcing are actively
producing precip/convection, which has muddled the finer details
in the IR/WV imagery. With that said, the main features of note
over the next 12- 18 hours include a small wave within a larger
trough axis lifting northeast into northern Illinois and another
compact but relatively potent wave digging southeast across far
southwest Minnesota. Meanwhile, some hints of an MCV are present
just northwest of Des Moines from a marginally severe convective
complex in northwest Iowa late last evening.

Ongoing showers across primarily the northwest third of the CWA
are originating from an axis of low-level isentropic ascent as
modest 925 hPa flow around 30 kts brushes north-central Illinois.
A few of these showers will become sufficiently deep to produce
lightning, but a notable warm nose around 25kft will limit storm
depth and the likelihood of higher coverage of thunder. Expect
this activity to continue to lift northeast over the next 2-3
hours.

An overall lull in precip coverage is expected for much of the
morning as better forcing is either still to the west or has
departed to the east. The recent decaying trend in convection
across Iowa combined with the clearing behind the wave currently
moving over the area suggests skies should be at least partly
cloudy through the morning. A relatively weak diurnal cap will
therefore quickly erode late this morning, especially as mid to
upper 60s dew points along the Mississippi River advect into the
area on southwest winds gusting to 20 mph.

Convection should quickly develop ahead of the approaching mid-
level wave and/or MCV across north-central Illinois early this
afternoon then track east across the remainder of northern
Illinois through the afternoon. Most locations should see about a
two hour period of scattered thunderstorms. While the
thermodynamic profiles support decently strong updrafts this
afternoon, severe potential will be suppressed in a rather weakly
sheared environment. The main threats will be locally gusty winds
and small hail with any stronger updrafts, though conditions may
briefly reach severe thresholds with any multi-cell clusters that
form from storm mergers.

Much of the convection should clear the CWA early this evening,
but if storms are slower to evolve than expected, a localized
flooding threat will develop for primarily northwest Indiana into
east- central Illinois. Propagation vectors will begin to turn as
925 hPa winds once again increase to around 30 knots on the
eastern extent of a developing LLJ.

Broad WAA and associated low-level isentropic ascent and moisture
transport into the area will support the potential for isolated
convection through the night tonight, primarily late tonight
through daybreak Saturday as the LLJ veers. An increasingly drier
profile will be a substantial limiting factor for coverage.

A warm front will become established either over the far northern
CWA or into southern Wisconsin on Saturday as low pressure
develops over the central Great Plains. Prominent capping in the
warm sector suggests primarily a dry day amid increasingly humid
conditions.

Kluber

&&

.LONG TERM...
312 AM CDT

Saturday night through Thursday...

Extended period continues to look warm, muggy and unsettled. Periods
of thunderstorms are expected, some strong and with some locally
heavy rainfall potential. The combination of heat and increasing
humidity will also make for uncomfortable conditions at times
through mid-week. A cold front may bring some relief from the heat
and humidity to the region by the end of the period on Thursday.

Medium-range guidance is in general agreement in depicting mid-level
short wave ridge across the forecast area Saturday evening, which
would suggest a lull in organized convective activity during the
evening. An upper level trough is progged to be propagating slowly
eastward across the northern/central Plains however, inducing an
enhanced south-southwesterly low level jet and associated moisture
transport into the upper Midwest. The focus of the low level jet
looks to remain largely west and northwest of the forecast area
though the night, with low chance pops mainly limited to areas north
and west of Chicago into Sunday morning. Thunderstorm potential
eventually ramps up across the area Sunday afternoon/night into
Monday morning however, as the upper trough continues to move slowly
eastward and the moisture axis spreads across the forecast area.
Some potential for severe storms will likely exist especially west
closer to the Mississippi River Valley late Sunday as mid-level flow
and resulting deep-layer shear increases during diurnally more
favorable time of day in association with the approaching upper
trough. Pwats nearing 2" Sunday night may also support the potential
for efficient rainfall producers and locally heavy rainfall.

Shower/thunderstorm threat persists Monday as the upper trough
continues its slow eastward transit of the region. Precipitation
coverage/probability should decrease Monday night into early Tuesday
depending on the strength of short wave ridging and associated
subsidence in the wake of the trough. Medium-range guidance
indicates another somewhat more amplified upper trough will transit
the upper Midwest mid-week, though with more spread amongst the
various models. This looks to maintain unsettled weather conditions
with additional shower/thunderstorm chances in the later Tuesday
through Thursday period. Passage of this upper trough would perhaps
support a more substantial surface cold frontal passage sometime
Thursday or bit beyond which would bring some relief to the warm and
muggy weather expected much of the week.

Warmest days (with temps reaching lower 90s in spots) in the period
appear to be Sunday with mid-level ridging starting the day, and
then again Tuesday as ridge briefly rebuilds in the wake of Monday's
short wave trough. Surface dew points are progged to climb into the
low-mid 70s, making for very muggy conditions and heat indices from
the 90s for the most part to potentially around 100 degrees on the
warmer days.

Ratzer

&&

.AVIATION...
For the 18Z TAFs...

Isolated to scattered shower activity persists mainly across the
Chicago area terminals early this afternoon, and less so toward
RFD. Little in the way of lightning activity has been observed so
far, but an uptick in coverage and intensity is expected as we go
through the afternoon, again with a focus mainly east of the RFD
area. This does not mean RFD would be excluded, only that areas
east would be more likely to see one or more rounds of showers or
thunderstorms this afternoon. Winds should remain primarily
southwest, with some variable gusts possible due to outflow from
the showers.

Another wave of activity is possible toward morning but with less
confidence so far in the timing and extent. Southwest winds
continue through the day tomorrow.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1211 PM CDT Fri Aug 6 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-071715-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1211 PM CDT Fri Aug 6 2021 /111 PM EDT Fri Aug 6 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited damaging wind risk...up to 50 to 60 mph.
     Limited hail risk...up to nickel to quarter size.
  Limited Flooding Risk.

DISCUSSION...

Isolated to scattered thunderstorms are expected this afternoon
and possibly into the early evening. A bit higher thunderstorm
coverage is forecast roughly south and southeast of a Dixon to
Waukegan line. A strong to severe thunderstorm or two would have a
main threat of wind gusts strong enough to break small to medium
sized tree limbs, with a secondary threat of hail. Any thunderstorm
today will produce heavy downpours, which could cause localized
ponding on roads.

Additional isolated to scattered thunderstorms are possible for
portions of the area later this evening into the overnight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.
Monday through Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

DISCUSSION:

Additional thunderstorm chances exist over the weekend into next
week. The potential for the more organized storms exists late
Sunday into Sunday night.

Heat and humidity will be increasing this weekend into next week
with heat indices over 100 degrees possible Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

  Reports of any thunderstorm impacts this afternoon will be
  appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east at around 20 mph.

LMZ740>745-071715-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1211 PM CDT Fri Aug 6 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited thunderstorm wind gust risk...up to 40 to 50 knots.
     Limited hail risk...up to nickel size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday...
  Limited Severe Thunderstorm Risk.
Sunday...
  Elevated Thunderstorm Risk.
Monday through Thursday...
  Limited Thunderstorm Risk.

Castro

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Aug 6, 2:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
249 PM CDT Fri Aug 6 2021

INZ001-062030-
Lake IN-
249 PM CDT Fri Aug 6 2021

...A strong thunderstorm will impact portions of central Lake County
through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cedar Lake, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Gary, Portage, Merrillville, Schererville, Hobart, Crown Point, Cedar
Lake, Griffith, St. John, Lake Station, Lakes of the Four Seasons,
Winfield and New Chicago.

This includes...  Indiana University Northwest, Illiana Motor
Speedway, and Lake County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4140 8722 4134 8747 4141 8751 4162 8731
      4162 8722
TIME...MOT...LOC 1949Z 229DEG 20KT 4140 8745

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

FRIEDLEIN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 2:55 PM CDTSpecial Weather StatementLOTGrundy65 min
Aug 6, 4:06 PM CDTSpecial Weather StatementLOTCook39 min
Aug 6, 4:18 PM CDTSpecial Weather StatementLOTLake42 min
Aug 6, 5:01 PM CDTSpecial Weather StatementLOTPorter29 min
Aug 6, 5:30 PM CDTSpecial Weather StatementLOTPorter30 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.